DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162493

Hand tremor possibly induced by interaction of risperidone and lithium in a case of bipolar disorder with schizophrenia: a case report

Santanu Munshi, Ranjita Santra (Dhali), Indranil Saha

Abstract


Drug-induced movement disorders possess a varied presentation and pose a challenging task for the physicians to diagnose such cases. A middle-aged woman with bipolar disorder comorbid with schizophrenia was under treatment with lithium carbonate, risperidone, sodium valproate, trihexiphenidyl tablets on a daily basis for two years. She experienced bilateral tremors of the hands which were present at rest and exacerbated by mental activity, when under observation and during voluntarily initiated activity. There were no associated extrapyramidal or cerebellar signs. The tremors persisted after withdrawal of sodium valproate and trihexiphenidyl, but disappeared completely after risperidone was stopped but lithium carbonate intake continued in an uninterrupted manner. Investigations did not reveal any positive finding. Hence, drug interaction may possibly be the offender for tremors in this case.


Keywords


Drug induced tremors, Lithium, Risperidone, Drug interaction, Bipolar disorder

Full Text:

PDF

References


Sethi KD. Tremor. Curr Opin Neurol. 2003;16:481-5.

Anouti A, Koller WC. Tremor disorders: diagnosis and management. West J Med. 1995;162:510-3.

Bain P. The management of tremor. J Neurol Neurosurg Psychiatry. 2002;72(Suppl 1):i3-9.

Boora K, Xu J, Hyatt J. Encephalopathy with combined lithium risperidone administration. Acta Psychiatr Scand. 2008;117:394-6.

Factor SA. Lithium-induced movement disorders. In: Sethi KD, ed. Drug-induced movement disorders. New York: Marcel Dekker; 2004:209-31.

Zaninelli R, Bauer M, Jobert M, Muller-Oerlinghausen B. Changes in quantitatively assessed tremor during treatment of major depression with lithium augmented by paroxetine and amitriptyline. J Clin Psychopharmacol. 2001;21:190-8.

Gelenberg AJ, Jefferson JW. Lithium tremor. J Clin Psychiatry. 1995;56:283-7.

Van Rossum I, Tenback D, van Os J. Bipolar disorder and dopamine dysfunction: an indirect approach focusing on tardive movement syndromes in a naturalistic setting. BMC Psychiatry. 2009;9:16.